Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 123, NWS Albuquerque, NM

July 3, 2002Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 3, 2002, 7:59 PM MDT for Chaves County, New Mexico. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2002, 7:59 PM MDT (01:59 UTC)
Expired
Jul 3, 2002, 8:45 PM MDT
In force
46 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Chaves County, NM

What was reported inside it

TimeReportWhereRemark
Jul 3, 7:59 PM MDTHail 1.75Roswell, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.0 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
994 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 040159
SVRABQ
NMC005-040245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
759 PM MDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 845 PM MDT

* AT 755 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF DEXTER...OR ABOUT 10 MILES
  SOUTHEAST OF ROSWELL...MOVING WEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  7 MILES SOUTH OF ROSWELL AT 810 PM MDT

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

HEAVY RAINS MAY FLOOD INTERSECTIONS...DITCHES AND UNDERPASSES. DO NOT
ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3324 10409 3345 10414 3333 10483 3302 10481

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:05 PM MDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jul 3, 3:05 PM MDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
305 PM MDT WED JUL 3 2002

LOW ALOFT HEADING EAST FROM WRN AZ HAS ERODED THE 4 CORNERS HIGH.
MID LVL PACIFIC MOISTURE AHEAD OF THE APPROACHING LOW ALOFT ALONG
WITH COOL POOL IS GENERATING CONVECTION IN NRN AZ AND WRN NM. LOW
WEAKENS AS IT TREKS EAST BUT LINGERING COOL POOL OF AIR ALOFT WILL
GENERATE ANOTHER ROUND OF SHOWERS AND TSTMS ACROSS NRN AND ERN NM
THUR AND THUR NITE. CONVECTION IN THE ERN NM WILL BE AIDED BY THE
INFLUX OF LOW LEVEL MOISTURE FM TX. EFFECTS OF COOL POOL LINGER
INTO FRIDAY...MAINLY NORTH.
RIDGE ALOFT REBUILDS OVR CO/UT/WY THIS WEEKEND THEN POSSIBLY
MIGRATING A BIT FURTHER NW EARLY NEXT WEEK. PATTERN ALLOWS FOR
LOW LVL EASTERLY FLOW INTRUSIONS INTO ERN PLAINS BUT NOT FAVORABLE
FOR WIDESPREAD AFTN TSTM ACTIVITY UNTIL THE MEXICAN MOISTURE TAP
BECOMES AVBL. NOT AS HOT...ESPCLY ERN PLAINS.

ABQ EB 069/091 066/091 066 07333
SAF EB 059/085 056/086 054 07444
TCC BB 068/084 066/083 065 07323

.ABQ...NONE.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:28 PM MDTSevere Thunderstorm WarningABQDe Baca47 min
Jul 3, 6:39 PM MDTSevere Thunderstorm WarningABQDe Baca66 min
Jul 3, 6:44 PM MDTSevere Thunderstorm WarningABQChaves61 min
Jul 3, 7:00 PM MDTFlash Flood WarningABQGuadalupe105 min
Jul 3, 7:21 PM MDTFlash Flood WarningABQDe Baca84 min
Jul 3, 7:57 PM MDTFlash Flood WarningABQChaves93 min
Jul 3, 8:09 PM MDTSevere Thunderstorm WarningABQGuadalupe66 min
Jul 4, 4:51 PM MDTSevere Thunderstorm WarningABQSan Miguel54 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.